A complete asymptotic series for the autocovariance function of a long memory process

Offer Lieberman, Peter C.B. Phillips

Research output: Contribution to journalArticlepeer-review

5 Scopus citations


An infinite-order asymptotic expansion is given for the autocovariance function of a general stationary long-memory process with memory parameter d ∈ (- 1 / 2, 1 / 2). The class of spectral densities considered includes as a special case the stationary and invertible ARFIMA(p, d, q) model. The leading term of the expansion is of the order O (1 / k1 - 2 d), where k is the autocovariance order, consistent with the well known power law decay for such processes, and is shown to be accurate to an error of O (1 / k3 - 2 d). The derivation uses Erdélyi's [Erdélyi, A., 1956. Asymptotic Expansions. Dover Publications, Inc, New York] expansion for Fourier-type integrals when there are critical points at the boundaries of the range of integration - here the frequencies {0, 2 π}. Numerical evaluations show that the expansion is accurate even for small k in cases where the autocovariance sequence decays monotonically, and in other cases for moderate to large k. The approximations are easy to compute across a variety of parameter values and models.

Original languageEnglish
Pages (from-to)99-103
Number of pages5
JournalJournal of Econometrics
Issue number1
StatePublished - Nov 2008
Externally publishedYes

Bibliographical note

Funding Information:
Phillips acknowledges partial support from the NSF under Grant Nos. SES 04-142254 and SES 06-47086.


  • Asymptotic expansion
  • Autocovariance
  • Critical point
  • Fourier integral
  • Long memory


Dive into the research topics of 'A complete asymptotic series for the autocovariance function of a long memory process'. Together they form a unique fingerprint.

Cite this